Alert archive / Iowa / Winter Storm Watches in 2017

Winter Storm Watch 1, NWS Sioux Falls, SD

January 12, 20177 counties in South Dakota; 11 counties in Iowa; 5 counties in Minnesota

NWS Sioux Falls, SD issued this winter storm watch at Jan 12, 2017, 3:35 PM CST for 7 counties in South Dakota; 11 counties in Iowa; 5 counties in Minnesota. It took effect at Jan 15, 2017, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 3:35 PM CST (21:35 UTC)
In effect from
Jan 15, 2017, 6:00 PM CST
Expired
Jan 15, 2017, 3:03 PM CST
In force
Issued by
NWS Sioux Falls, SD
All 23 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN, Rock County, MN, Bon Homme County, SD, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter storm watch went out at Jan 12, 3:25 PM CST, 10 minutes earlier.

Area forecast discussion, Jan 12, 3:25 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 PM CST Thu Jan 12 2017

.SHORT TERM...(This evening through Friday)
Issued at 325 PM CST Thu Jan 12 2017

After the passage of a weak cold front, Arctic high will settle into
the area tonight. Winds will start waning down late in the evening,
but temperatures will continue to fall through around midnight.
Temperatures rise gradually after 06z with the increase of clouds
from the southwest. Wind chills are expected to fall to 20 below to
30 below tonight, with the coldest readings around 06z. Lowest
readings are likely across southwest Minnesota, and areas along and
north of Highway 14. A wind chill advisory will be issued from 00z
tonight to 13z Friday.

Behind this Arctic high, unsettled weather conditions return again
across the area early Friday morning. As the Arctic air moves
northeast, an area of warm and more moist air will be advecting
northward, increasing risk of precipitation, with thermal profiles
suggesting all snow. Given that dry air from the Arctic ridge in the
northeast area will persist, snow will have difficulties to keep
developing across southwest Minnesota. Higher chances will occur in
the morning along and west of the James River. In terms of snow
amounts, less than a half inch is possible in most areas.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM CST Thu Jan 12 2017

Relatively quiet first half of the weekend with zonal flow resulting
in near seasonal temperatures.

Southerly flow develops on Sunday with saturation deepening
throughout the day. Models are suggesting a cold layer near the
surface with warm layer near 850 mb developing aloft.  12Z suite of
models are starting to align resulting in greater confidence in
track of the system.  With that said, degree of warming aloft is
still inconsistent, with the ECMWF running 2-3 degrees C warmer than
Canadian/GFS.  Have begun to raise wet bulb aloft to increase areal
coverage of icing potential Sunday night into Monday.  Appears the
greatest threat will be ahead of inverted trough type feature that
appears to set up near the James River Valley, and shift east
throughout the day on Monday. Models differing on the amount of
cooling behind the trough, but all suggest a transition to snow on
the backside of this system.  With coordination, have issued a
Winter Storm Watch for the southern most tier of counties across
northeast Nebraska into northwest Iowa.

Chinook pattern develops mid week next week resulting in mild
temperatures expanding east of the Rockies. Still may be a struggle
to warm too much above average across the eastern half of the
forecast area-as mixing will be fairly limited. If we are able to
draw the warm air aloft to the surface, potential exists for warming
well above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1125 AM CST Thu Jan 12 2017

Main concern over next few hours is the wind conditions as a cold
front passes through, mainly across KHON and KFSD locations. Look
for winds becoming NNW 15 to 20 kts, gusting to 25 kts through
23z. VFR conditions will prevail through most of the period.
Periods of MVFR ceilings possible north and east of KFSD at the
end of the TAF period as a shortwave moves through the area.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 7 AM CST Friday for SDZ038>040-055-056.

MN...Wind Chill Advisory until 7 AM CST Friday for MNZ071-072-080-081-
     089-090-097.

IA...Wind Chill Advisory until 7 AM CST Friday for IAZ002-003.

     Winter Storm Watch from Sunday afternoon through Monday evening
     for IAZ031-032.

NE...Winter Storm Watch from Sunday afternoon through Monday evening
     for NEZ013-014.

&&

SHORT TERM...JH/JM5
LONG TERM...BT
AVIATION...JH/JM5
Hazardous weather outlook, Jan 12, 3:38 AM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 AM CST THU JAN 12 2017

SDZ038-039-050-052>054-057>060-063-064-130945-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-
338 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS TONIGHT AND INTO FRIDAY MORNING...WILL FALL AS LOW AS 10
TO 20 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WILL BE POSSIBLE EARLY NEXT WEEK ACROSS THE REGION.
THERE REMAINS A HIGH DEGREE OF UNCERTAINTY REGARDING THE TRACK OF
THIS SYSTEM...WITH THE GREATEST IMPACTS CURRENTLY FOCUSED OVER
AREAS EAST OF THE JAMES RIVER VALLEY. CONTINUE TO MONITOR YOUR
LOCAL FORECAST INTO THE WEEKEND AS THIS STORM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ061-062-065>071-
130945-
LYON IA-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
338 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINDS CHILLS ARE EXPECTED TO FALL BETWEEN 15 AND 25 DEGREES BELOW
ZERO LATE TONIGHT AND INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM MAY IMPACT THE REGION EARLY NEXT WEEK BRINGING THE
POTENTIAL FOR A WINTRY MIX OF PRECIPITATION AND ACCUMULATING SNOW.
PRECIPITATION CHANCES WILL INCREASE LATE SUNDAY AND CONTINUE INTO
TUESDAY. THERE REMAINS CONSIDERABLE UNCERTAINTY WITH THE TRACK OF
THIS STORM SYSTEM...AND THE STORM TRACK WILL DETERMINE THE
LOCATIONS AND TYPES OF PRECIPITATION EXPECTED TO FALL. CONTINUE TO
MONITOR YOUR LOCAL FORECAST INTO THE WEEKEND AS THIS STORM
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-
130945-
OSCEOLA-DICKINSON-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-
338 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY BLOWING SNOW MAY BE POSSIBLE LATER TODAY. IN ADDITION TO
LOCALIZED VISIBILITY REDUCTIONS...SLICK SPOTS MAY FORM ON ROADS.

WINDS CHILLS BETWEEN 15 AND 30 DEGREES BELOW ZERO ARE LIKELY
TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM MAY IMPACT THE REGION EARLY NEXT WEEK BRINGING THE
POTENTIAL FOR A WINTRY MIX OF PRECIPITATION AND ACCUMULATING SNOW.
PRECIPITATION CHANCES WILL INCREASE LATE SUNDAY AND CONTINUE INTO
TUESDAY. THERE REMAINS CONSIDERABLE UNCERTAINTY WITH THE TRACK OF
THIS STORM SYSTEM...AND THE STORM TRACK WILL DETERMINE THE
LOCATIONS AND TYPES OF PRECIPITATION EXPECTED TO FALL. CONTINUE TO
MONITOR YOUR LOCAL FORECAST INTO THE WEEKEND AS THIS STORM
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:35 PM CSTWind Chill AdvisoryFSDBeadle, Brookings, Kingsbury, Lake, Moody14 hr

Nearby

Winter Storm Watches in Iowa, 2017Winter Storm Watches in South Dakota, 2017Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.